Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 4:36 PM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 4:36 PM CDT (21:36 UTC)
- Expired
- May 29, 2018, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 169 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:05 PM CDT | HAIL 1.25 | 2 W Debs, MN | LARGE HAIL FROM DIME TO HALF DOLLAR SIZED COVER THE ROAD BETWEEN CLEARWATER LAKE AND DEBS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264
WUUS53 KFGF 292136
SVRFGF
MNC007-029-292215-
/O.NEW.KFGF.SV.W.0011.180529T2136Z-180529T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
436 PM CDT TUE MAY 29 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Beltrami County in north central Minnesota...
Northeastern Clearwater County in northwestern Minnesota...
* Until 515 PM CDT.
* At 436 PM CDT, a severe thunderstorm was located over Solway, or 12
miles west of Bemidji, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wilton, Shevlin, Little Rock, Solway, Leonard, Pinewood and Island
Lake in Beltrami County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4743 9499 4747 9528 4790 9526 4786 9487
TIME...MOT...LOC 2136Z 187DEG 23KT 4751 9515
HAIL...1.00IN
WIND...60MPH
$$
Lee2 follow-up statements
917
WWUS53 KFGF 292143
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
443 PM CDT TUE MAY 29 2018
MNC007-029-292215-
/O.CON.KFGF.SV.W.0011.000000T0000Z-180529T2215Z/
Beltrami MN-Clearwater MN-
443 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...
At 443 PM CDT, a severe thunderstorm was located over Solway, or 13
miles northwest of Bemidji, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wilton, Little Rock, Solway, Pinewood, Island Lake in Beltrami
County, Debs and Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4747 9498 4753 9525 4790 9526 4786 9487
TIME...MOT...LOC 2143Z 187DEG 23KT 4756 9514
HAIL...1.50IN
WIND...60MPH
$$
Lee250
WWUS53 KFGF 292157
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
457 PM CDT TUE MAY 29 2018
MNC007-029-292215-
/O.CON.KFGF.SV.W.0011.000000T0000Z-180529T2215Z/
Beltrami MN-Clearwater MN-
457 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...
At 457 PM CDT, a severe thunderstorm was located near Pinewood, or 17
miles northwest of Bemidji, moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Little Rock, Pinewood, Island Lake in Beltrami County, Debs, Red
Lake, Redby and southwestern Lower Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4756 9496 4760 9523 4790 9526 4786 9487
TIME...MOT...LOC 2157Z 182DEG 25KT 4766 9513
HAIL...1.50IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 29, 2:40 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 240 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 229 PM CDT Tue May 29 2018 Weather impacts this afternoon and evening will be mainly across the MN trees and lakes country. A plume of instability has developed across this area with MLCAPE 1 to 2k J/kg ahead of subtle shortwave. 0 to 6 km bulk shear values are on the light side for organized severe with values ranging from 20 to 30kts per mesoanalysis page and model guidance. Currently have a couple strong storms and expecting this type of activity with a few storms capable of reaching hail around an inch and own burst winds up to 75mph to continue for the next few hours. Activity will lift to the north northeast and exit the area this evening. Another relatively warm early summer night with lows in the 60s. The upper level low will move across the northern plains tomorrow with showers and storms increasing in coverage into the noon hour. Concern with the upper low at this time of year will be any sort of clearing directly ahead of the upper forcing. So depending on sky cover and position of bands of instability and near sfc layer shear profile. There could be potential for mini supercells or brief spin ups with any enhanced stretching within the early stages of development. Similar to June 7th last year. More widespread rainfall is expected across the Devils Lake basin and northern valley to the north of the upper low. Elsewhere scattered storms will once again be the predominate mode. Generally more widespread amounts in the northeast ND and NW MN with less to the south. Expecting a half to an inch with a tenth to a half inch across SE ND. .LONG TERM...(Wednesday night through Tuesday) Issued at 229 PM CDT Tue May 29 2018 500 mb low will be transitioning from the Red River Valley north and east and out of the area Wed night, leading to a period of drying and upper ridging for Thu. This will be quickly followed by another period of active weather however, as the pattern returns to SW flow aloft by early Friday morning with a continuation of embedded shortwaves bringing rain and thunder chances to the area for Friday and Saturday. Another break in activity is expected Sunday through early next week as zonal flow sets up aloft with a short wave ridge over the northern tier and Manitoba by Mon. There could be a trend toward more NW flow as we head into the middle of next week. Temperatures will not roam very far from seasonal values during this regime, with daytime highs mostly in the 70s and lows in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 Predominately VFR at TAF sites over the next 24 hours. The exception will be when thunderstorms or rain showers move overhead. Winds will be southerly today and turn to the northwest Wednesday morning at DVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 516 AM CDT Tue May 29 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 516 AM CDT Tue May 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will occur today, mainly mid afternoon into the early evening. Highest chances are in northwestern and west central Minnesota and the northern Red River valley. A few severe storms are possible with hail to 1.5 inches and wind gusts to 75 mph the main threats. The highest risk is in northwestern or west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread showers and a few thunderstorms are expected Wednesday, but no severe weather is anticipated. Chances for thunderstorms will also occur Friday afternoon thru Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Local storm report, May 29, 3:09 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST 5 N VERNDALE 46.47N 95.01W
05/29/2018 E60 MPH Wadena MN STORM CHASER
POWER POLE SNAPPED
&&
NCLocal storm report, May 29, 3:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 SE MENAHGA 46.73N 95.07W
05/29/2018 E1.50 INCH Wadena MN PUBLIC
PICTURE OF HAIL ON FACEBOOK
&&
NCLocal storm report, May 29, 3:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
333 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 N SEBEKA 46.67N 95.09W
05/29/2018 E0.88 INCH Wadena MN PUBLIC
SOCIAL MEDIA POST SHOWING HAIL STONE SLIGHTLY LARGER THAN
A NICKEL.
&&
AMOORELocal storm report, May 29, 3:39 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND GST 1 ENE PARK RAPIDS 46.92N 95.04W
05/29/2018 E60 MPH Hubbard MN STORM CHASER
VIA SPOTTER NETWORK
0308 PM HAIL 1 ENE PARK RAPIDS 46.92N 95.04W
05/29/2018 E0.75 INCH Hubbard MN STORM CHASER
VIA SPOTTER NETWORK
&&
NCLocal storm report, May 29, 3:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL PARK RAPIDS 46.92N 95.06W
05/29/2018 E0.88 INCH HUBBARD MN PUBLIC
ESTIMATED NICKEL SIZED HAIL.
&&
AMOORELocal storm report, May 29, 4:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 E SEBEKA 46.63N 95.03W
05/29/2018 E2.00 INCH Wadena MN PUBLIC
SOCIAL MEDIA POST SHOWING MULTIPLE LARGE HAIL STONES
AROUND 2 - 2.25 INCHES.
&&
AMOOREThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:16 PM CDT | Special Weather Statement | FGF | Wadena | 44 min |
| May 29, 2:19 PM CDT | Special Weather Statement | FGF | Otter Tail | 41 min |
| May 29, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 52 min |
| May 29, 2:58 PM CDT | Special Weather Statement | FGF | Hubbard | 32 min |
| May 29, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 39 min |
| May 29, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 31 min |
| May 29, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 28 min |
| May 29, 4:02 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 24 min |
| May 29, 5:11 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 36 min |
| May 29, 5:37 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
| May 29, 6:04 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 41 min |
| May 29, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 31 min |
| May 29, 6:46 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.